Abrupt discontinuation of the offending analgesic(s), and treating rebound headaches with dihydroergotamine (DHE) as needed, results in significant In discussing options for assisting with detoxification, we must be honest about the limits of our knowledge and clarify that improvement, rather than cure, is the goal.
The American Council for Headache Education recommends discontinuing all analgesics. The authors recommend an intravenous DHE protocol for treatment failures and patients requiring inpatient treatment. A headache textbook recommends 1 of 2 approaches for patients undergoing outpatient treatment: (1) gradual tapering of the offending medication with substitution of a long-acting nonsteroidal anti-inflammatory drug (NSAID) and initiation of preventive therapy, or (2) abrupt discontinuation of the offending medication and initiation followed by gradual tapering of a “transitional” medication such as NSAIDs, DHE, corticosteroids, or triptans.
When you stop your medication, expect your headaches to get worse before they get better. Drug dependency may be a risk factor for drugs that result in rebound headaches, and you may have withdrawal symptoms such as nervousness, restlessness, nausea, vomiting, insomnia or constipation.
Drug dependency may be a risk factor for drugs that result in rebound headaches, and you may have withdrawal symptoms such as nervousness, restlessness, nausea, vomiting, insomnia or constipation. These symptoms generally last from two to 10 days, but they can persist for several weeks. When you stop your medication, expect your headaches to get worse before they get better.
Find out why Mayo Clinic is the right place for your health care. Make an appointment.
Discuss the risks and benefits of complementary therapy with your doctor.
“Imigran used to work really well in getting rid of my migraines. But, the more I used it the less it seemed to work.” If either of the above quotes sounds familiar, you may be suffering from medication-overuse headache (MOH). MOH used to be called rebound headache, withdrawal headache, analgesic rebound headache.
Contact Us. In some cases a detoxification program may be required. If you are using opiates daily or near-daily you will need assistance from your doctor to decrease and eventually stop the medication. Opioids cannot be stopped abruptly.
We will endeavour to respond to you as soon as possible. Your feedback is important to us.
It is important to note that opiates have a particularly strong association with MOH and should be avoided wherever possible.
Over the years, these headaches become more frequent, and more medication is needed to control the pain.
To help prevent future rebound headaches, you may be able to take a migraine-preventive medication or use lifestyle changes without medication. First, however, you must get past the vicious cycle of rebounding — you overmedicate repeatedly before realizing that you're perpetuating your pain. Your doctor can help you.
Basically, you wind up with a headache because you’re overusing medications. You feel bad, so you take a pill — you feel worse, so you take another, and so on, and so on, and scoobie-doobie-do. A rebound headache is a headache that you end up with just because you go in search of a little relief from the constant pounding in your noggin.
The typical medications that appear in the rebound scenario are aspirin and acetaminophen, alone or in combination with caffeine-containing products. Other drug culprits often implicated in rebounding are.
Recoiling from Rebound Headaches.
Abortive drugs (such as the nonsteroidals ibuprofen and naproxen), triptans (Imitrex, Zomig, Amerge), and DHE (dihydroergotamine) may also induce rebounding, but they’re less likely to do so.
How to Check for Bedbugs.
She doesn’t want to treat you with a medication you overused, or with a medication that’s not going to jibe with a drug you took recently.
Medication overuse headache (rebound), is a CDH caused by the patient's own use of pain relievers. While the condition is frustrating and disabling, it is potentially curable. A more difficult type and all too common CDH is a “transformed migraine”— migraines that over time become more and more frequent, blurring.
Find a doctor at The Johns Hopkins Hospital, Johns Hopkins Bayview Medical Center or Johns Hopkins Community Physicians.
Some researchers believe that years of chronic, frequent migraines can cause permanent scarring or other changes in the brain creating this type of intractable CDH, which may not be curable. A more difficult type and all too common CDH is a “transformed migraine” — migraines that over time become more and more frequent, blurring together until there is a 24-hour-a-day continuous background headache with occasional superimposed more severe migraine symptoms.